Cold/Wind Chill, Edwards
- When
- January 20, 6:00 AM CST to 9:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
A broad area of high pressure moved over the Quad State region and surrounding areas as a cold front pushed off the Gulf and Atlantic coasts. Northwesterly winds of 5-10 mph remained in the early morning hours on the 20th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broad area of high pressure moved over the Quad State region and surrounding areas as a cold front pushed off the Gulf and Atlantic coasts. Northwesterly winds of 5-10 mph remained in the early morning hours on the 20th. Lows in Southern Illinois early on the 20th dropped to 0 to 5 degrees with wind chills generally -5 to -12.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 1:45 AM CST, 4 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
145 AM CST Sat Jan 20 2024
.KEY MESSAGES...
- Wind chills this morning in the -10 to -14 degrees range will
keep our Wind Chill Advisory in effect through 9 AM CST. Very
cold temperatures are forecast again late Saturday night and
early Sunday morning, but winds will be nearly calm then so
the expected wind chills will be in the negative single
digits, or just shy of headline criteria.
- A week-long warmup commences Sunday and daily rain chances
return to the forecast Monday. Mixing of freezing rain is
possible, mainly at precipitation onset and mainly in and near
the Ozarks, where light ice accretion may occur until
temperatures warm above 32 degrees.
&&
.DISCUSSION...
Issued at 145 AM CST Sat Jan 20 2024
There are some vorticity lobed/cylonic flow induced lower clouds
advecting into/across the area this morning, and in association
with that, the winds are still maintaining around 10-12 kts
with some occasional higher gusts. This will keep our
anticipated wind chills within the -10 to -14 degree range as
forecast, and thus our entire region headline Wind Chill
Advisory looks good thru its expiration time of 15Z.
Even lower actual air temperatures looks to be realized as the
ridge axis moves overhead tonight, with the subsequent complete
clear-out, but also, the winds drop off markedly, becoming
nearly calm. This will keep wind chills just a tad warmer, in
the negative single digits, or just shy of the -10 degrees headline
criteria. We again collaborated with neighbors and smoothed the
NBM lows between the 10th and 25th percentiles for actual lows.
While a week-long warm up commences Sunday, the models are a tad
slower with pattern evolution and thus a tad colder at the new
week's onset. This means that temperatures are not forecast to
rise above freezing now until several hours into the day
Monday, which is when precipitation chances arrive. The brief
early morning period, particularly in the Ozarks, looks like
that precipitation chance may begin as light freezing rain,
until temperatures can rise above 32 degrees. Therefore, we
maintain a light ice accretion for the Ozarks vicinity for
mainly that time range. Impacts should be minor as amounts are
light and its duration is short-lived, with the subsequent
change-over to all rain as temperatures rise above freezing,
but it's worth watching trends as the event nears. This approach
aligns closely with WPC's icing forecast rimming a few
hundredths along our northwest tier of counties.
The wetter pattern still yields somewhere generally in the 1-2
inch range for rainfall accumulation over the course of the
week. While not enough to cause widespread flooding issues in
our continued drought state, it will offer beneficial amounts
and may cause some minor localized issues over time,
particularly for prone locations.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 145 AM CST Sat Jan 20 2024
A little push of stronger/gustier winds continues its move
across the flight terminals during these pre dawn hours, and
there are some SCT-BKN MVFR bases associated with this spoke of
energy and its passage. Overall, VFR conditions with a moderate
north to northwest wind are expected during the day with winds
eventually diminishing/going calm after sunset as high pressure
ridges overhead.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory until 9 AM CST this morning for ILZ075>078-
080>094.
MO...Wind Chill Advisory until 9 AM CST this morning for MOZ076-086-
087-100-107>112-114.
IN...Wind Chill Advisory until 9 AM CST /10 AM EST/ this morning
for INZ081-082-085>088.
KY...Wind Chill Advisory until 9 AM CST this morning for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 149 AM CST Sat Jan 20 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201515- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 149 AM CST Sat Jan 20 2024 /249 AM EST Sat Jan 20 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Wind Chill Advisory remains in effect until 9 AM CST. Refer to the Advisory for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very cold air temperatures are forecast again Saturday night into early Sunday morning, with wind chills bottoming out in the negative single digits. A chance of light wintry precipitation is forecast again Monday morning, mainly for the Ozarks and near vicinity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
11 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156653, 1156654, 1156655, 1156656, 1156657, 1156658, 1156659, 1156660, 1156661, 1156662, 1156664.